Texas, 2021

High Wind in Texas, March 17, 2021

March 17, 2021 · NWS LUB · 14 events in 14 counties and zones

A strong upper level low pressure system moved from eastern New Mexico into the Texas Panhandle during the day of the 17th. A strong cold front moved through during the early morning hours and brought widespread high winds to the area due to a strong pressure gradient.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low pressure system moved from eastern New Mexico into the Texas Panhandle during the day of the 17th. A strong cold front moved through during the early morning hours and brought widespread high winds to the area due to a strong pressure gradient. The highest winds extended from the extreme southern Texas Panhandle into the central South Plains.

Highest wind gusts in each County from the Texas Tech University West Texas mesonet follow:

66 mph at White River Lake (Crosby County),|64 mph at Memphis (Hall County), and Reese Center (Lubbock County),|61 mph at Plainview and Aiken (Hale County),|59 mph at Hart (Castro County),|58 mph at Silverton (Briscoe County), McAdoo (Dickens County), Graham (Garza County), and Floydada (Floyd County).

Sustained high winds of 40 mph or greater were observed at the following Texas Tech University West Texas meosnet sites and the Childress Municipal Airport Automated Surface Observing System (ASOS):

50 mph at Vigo Park (Swisher County),|44 mph at Olton (Lamb County), and Roaring Springs (Motley County), and|41 mph at Childress (Childress County), and Paducah (Cottle County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 17, 2:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 2:50 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
350 AM CDT Wed Mar 17 2021

.SHORT TERM...
A very dynamic upper low is moving across the state line from
eastern New Mexico at the time of writing and is expected to move
generally due eastward across the southern Texas Panhandle this
morning. Scattered showers and thunderstorms across the southwestern
Panhandle are expected to become less convective and then turn from
rain to snow as strong cold advection behind a cold front drops
temperatures toward the lower to middle 30s. The track of the low
favors the southern end of the precipitation being across the
northern row or possibly the next one south as well as a chance for
accumulating snowfall across the northern row west of the Caprock
escarpment. Could see an inch or a bit more of snow across those
areas, if it can be measured, which leads into the other significant
element of today. High winds behind the cold front should meet or
exceed warning criteria for a period of time for a good portion of
the forecast area, mainly across the northern three-quarters of the
forecast area, with advisory criteria elsewhere, as a very tight
pressure gradient develops in the wake of the front as high pressure
builds into the area very quickly. Finally, will increase cloud
cover and nudge high temperatures downward owing to the further
south track of the upper low. Overnight hours tonight should be
quieter as the upper low moves farther away from the forecast area,
however pressure gradient will remain a bit tight, especially across
the eastern third where breezy wind speeds will linger through the
night.

.LONG TERM...
Long term forecast has only had minor tweaks this morning. Upper
level ridging will build across the forecast area for Thursday
through the early weekend which will keep things quiet around the
area. Surface high pressure will remain to the northeast of the
forecast area through Friday which will keep temperatures on the
cooler side with northerly winds. By Saturday the high pressure
will shift off to the east allowing southerly flow, stronger
winds, and warmer temperatures to return to the region.

Model guidance has come into slightly better agreement regarding the
upper level shortwave for early next week. Appears that this
system will impact the region Monday into Tuesday morning and have
maintained the mention of precipitation for this time period. The
exact timing will have impacts on who sees the best precipitation
chances and how much instability can work back north into our
region. Obviously as this system gets closer we will have more of
these details worked out. Another system is forecasted to dive
down the U.S. West Coast on the heels of the first system so
additional rain chances will be possible for the middle of next
week as well.

&&

.FIRE WEATHER...
Elevated fire weather concerns have been mitigated with this
forecast as it appears temperatures this afternoon will be several
degrees cooler than previously forecast with corresponding afternoon
relative humidity higher than expected. Minimum RH is likely to only
drop to around 30 percent across the southern South Plains with
higher RH elsewhere across the forecast area. If any area were to
reach a period of elevated conditions, it would be the far
southwestern corner of the forecast area where RH could drop as far
as 25 percent, although that area will also correspond to the
"lightest" wind speeds with afternoon values near 20 mph at the 20
foot level.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ027-033-034-
038>044.

High Wind Warning until 7 PM CDT this evening for TXZ021>026-
028>032-035>037.

&&

07/58
Hazardous weather outlook, Mar 17, 2:59 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
359 AM CDT Wed Mar 17 2021

TXZ021>044-180900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
359 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A secondary cold frontal surge will occur this morning, with very
strong winds to follow out of the northwest. Sustained winds of 25-40
mph with gusts up to 60 mph are expected which will lead to localized blowing
dust.

Light accumulating snowfall up to an inch is possible across
the extreme southwestern Texas Panhandle. This snow combined with
strong northwesterly winds will lead to blowing snow and reduced
visibility this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Lamb

When
March 17, 5:00 AM CST to 1:00 PM CST
Where
Lamb forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 17, 5:30 AM CST to 12:30 PM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 17, 5:30 AM CST to 1:00 PM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 17, 6:00 AM CST to 1:30 PM CST
Where
Swisher forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 17, 7:00 AM CST to 2:00 PM CST
Where
Crosby forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
March 17, 7:00 AM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 17, 7:00 AM CST to 1:00 PM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 17, 8:00 AM CST to 3:30 PM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 17, 8:00 AM CST to 3:00 PM CST
Where
Motley forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Cottle

When
March 17, 9:00 AM CST to 4:00 PM CST
Where
Cottle forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 17, 10:00 AM CST to 3:00 PM CST
Where
Hale forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Dickens

When
March 17, 10:00 AM CST to 2:00 PM CST
Where
Dickens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 17, 10:00 AM CST to 4:00 PM CST
Where
Childress forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Floyd

When
March 17, 11:00 AM CST to 12:30 PM CST
Where
Floyd forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940938, 940927, 940929, 940933, 940925, 940932, 940934, 940926, 940937, 940936, 940928, 940931, 940935, 940930.